I have been experiencing GAD for most of my life. I'm 41, white, male. Recently (past 6 or 7 months) my episodes of worry (which are almost always realted to whether members of my family who live around the country are safe) has been coming on with greater frequency. It went over the top last week when I aided an HIV+ person who collapsed in my building and got some of his blood on my hand (just a few drops on unbroken skin, but I am getting tested anyhow). My worrying has gotten so bad it is effecting work and my marriage. I have had therapy on two occasions (both lasting for roughly 4 months, 4 years and 6 years ago) but I didn't respond well to it or the drugs that were perscribed (Zoloft) so I quit and have been "managing" ever since. I also have some symptoms of ADD (easily distracted, procrastination, trouble concentrating, not finishing tasks, etc). My question is this: I saw my GP today to get a referral. He gave me the names of two psychiatrists and two psychologists, and he gave me samples of LEXAPRO. Does anyone have an opinion on this drug? Should I hold off on taking it until I meet with a therapist? Anyone have an opinion on seeking help from an MD vs. A PhD? Any feed-back would be appreciated. Thanks.
Well, fortunately for you, Lexapro is the MILDEST of ALL the SSRI family of antidepressants. Had it been PAXIL, I would have told you to DEFINATELY HOLD OFF AND WAIT!! However, I'd leave it up to you.
Also, if you don't mind me asking, what was your reaction to the Zoloft?? You said it didn't do well for you, but you didn't specify exactly what happened. Just wondering. Some insight would be nice. I had some experiences (not pleasant) with Zoloft myself...
Both Zoloft and Lexapro are the milder forms of the SSRI's. Yet nevertheless, it is finding the right med. that will work for you. I myself just can't take SSRI's (I think I am sensitive to the serotonin in the med.) and get head-zings and wackiness, as I call it (there is no proper term to describe it, unfortunately).
Yet sometimes a particular SSRI (like Zoloft) may just not be the right one for you, and it is finding the one that will work the best.
My recommendation for you is either go ahead and take the med. to see how you feel on it, or wait and go and see a Psychiatrist or Psychologist, who can truly understand better what you are going through and prescribe the right med. that he/she deems fit. Yet I myself just decided to WAIT to see a Psychiatrist or Psychologist, because sometimes doctors (especially GP) will just throw things out there for you to try, and I prefer to see a SPECIALIST who knows what they are giving you and what will benefit you the most.
Lexapro is one of the safer of the SSRI's though, so do what you will. I personally would just wait, especially if the Psych decides to prescribe something DIFFERENT, then you will be switching meds. which can cause weird reactions sometimes as well.
Good luck, and keep me noted on if you go with the Lexapro, how it works, if you wait how the visit(s) with the Psychiatrist and/or Psychologist go, etc.!
My reaction to Zoloft included sexual side effects (difficult to attain erection and it took a very long time to climax). Also, it made me feel a bit spacey. The therapy didn't work for me because I think that the threapists I dealt with had a hard time keeping up with me. I have a doctorate degree in experimental psychology. That doesn't give me any expertise in therapy but it does make it difficult to treat someone like me since I have a pretty good working knowldege of psychology. The therapist found me frustrating (akin to a lawyer trying to give another lawyer advice). Its good to know that the Lexapro is mild, but I had similar concerns to the ones that you voiced...i.e., what if the SPECIALIST perscribes something else and I have to switch meds? My GP is great, but he is after all a GP. Also, I was curious as to whether people generally had better experiences with psychioatrists vs. psychologists. I've heard that psychiatrists tend to see every psychological problem as organic/biological in nature and deemphisize "talking"
I personally have only dealt with a psychotherapist and a psychiatrist. I have never actually tried dealing with a psychologist, yet I may decide to switch to just a psychologist at some point.
Psychiatrists, at least the one I do deal with, seems to focus more on the medical prognosis of the situation and the right medicine that should work for you. Prescribing medication is basically their specialty, and that is the only likely thing you will get while dealing with them.
If you prefer the combination of talk therapy as well as having the availability to medication, then a psychologist may be the way to go.
I really like my Psychiatrist, I have nothing against him. He is very knowledgeable in the subject, especially Panic Disorders and Anxiety Disorders and can almost tell me which medicines he believes will work the best for me. Yet I may also want to try doing some talk-therapy at some point as well, and I want a doctor who can sympathise and listen to what I am going through than just "listen to give you the proper med."
Although sometimes to counterbalance this sort of reaction, people see BOTH a Psychiatrist since they are more specialized than a Psychologist in the medical department, whereas a PsychoTherapist is more specialized in the proper THERAPY treatment side than even a Psychologist as well. A Psychologist is more generalized, I believe, so if you want the FULL benefit of getting the proper med. and also have somebody who will listen to your problems, then seeing one of both is generally the best thing.
Yet a Psychologist may also be good, I have never dealt with one. That is why I'd like to try to find a good psychologist in my area and see what route they try to go in contrast to per se a psychiatrist and psychotherapist.
Now, my Psychiatrist DOES listen to my problems, and takes great concern when I describe to him my situation, my dilemmas, etc. That is why my doctor (GP) highly recommended him, and he has had YEARS of experience with patients with Panic Disorder and Anxiety Disorders and problems. He listened to every detail, every symptom that I complained, and tried to deduce their cause as well as the best med. he thought would work for me, esp. when I told him about my reaction to the Zoloft. And he even returned my calls IMMEDIATELY if I need to call him for ANYTHING (from still having attacks to a med. causing adverse reactions).
Anyway, I just want to inform you of something. Unfortunately, sexual side effects, particularly a decrease in sex drive, is often common in people taking anti-depressants. If you had that reaction on Zoloft, then it is very possible you MAY get the same reaction on Lexapro. However, Lexapro is also supposed to be one of the MILDEST of the SSRI's and also have a decreased chance of causing certain side effects, including the decreased sex drive as well as weight gain, which seems to be one of the most prominent side effects of individuals taking SSRI's. I am not sure of the exact percentages of getting those particular side effects on Lexapro, yet I know they are almost twice as unlikely on Lexapro than per se Paxil or even Celexa.
If you still notice a decrease in sex drive, though, and still want to take a med. to control your anxiety problems, then a simple benzo. may be the way to go. That is if you REALLY can't deal with the sexual limitations/drawbacks of the SSRI's. The only other real option unfortunately for us anxiety sufferers is the benzodiazephine class of meds. Benzo's are great mainly for people with GAD or Panic Disorder or Anxiety with Panic Attacks. If you have something like OCD, then an SSRI is almost the only solution that I know of...I really don't know if there are other meds. out there for OCD or any of the other anxiety disorders.
I hope that this could be of some help! I truly wish you luck in all of this!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.